Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 56, NWS Fort Worth, TX

September 21, 2018Dallas County, Texas

NWS Fort Worth, TX issued this river flood warning at Sep 21, 2018, 9:31 PM CDT for Dallas County, Texas. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2018, 9:31 PM CDT (02:31 UTC)
Expired
Sep 22, 2018, 4:12 PM CDT
In force
19 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
Major

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 54 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White Rock Creek at Dallas (DWRT2). The gauge peaked at 91.48 ft at Sep 22, 2018, 5:00 AM CDT.

actionminormoderatemajor70809009/2209/23
Action stage
78 ft
Minor stage
84 ft
Moderate stage
88 ft
Major stage
90 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08057200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Sep 21, 7:06 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 21, 7:06 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
706 PM CDT Fri Sep 21 2018

.AVIATION...
/00Z TAFs/

Thunderstorms are currently ongoing across North and Central
Texas, leading to sub-optimal flying conditions across the
region. These conditions are expected to continue through the rest
of the evening and into the night as the line of precipitation
lingers across the I-20 corridor. Unfortunately, precipitation
chances will only increase into the night as the upper and lower
level forcing mechanisms approach the North Texas TAF terminals.
Precipitation chances for tomorrow will depend on the location of
the surface low currently located around KABI. It is possible that
the DFW metroplex TAF sites continue to receive precipitation
into the day tomorrow. At this point, will advertise VCSH through
the end of this TAF cycle given continues rain chances.

For Central Texas, scattered storms will continue through the
evening, with a gradual up-tick in precipitation expected as we
go through the night. Given the best forcing for ascent is north
of KACT, will only prevail TSRA late tonight, with VCSH after
midnight. As additional precipitation rain bands develop, further
amendments will be needed to time those as they approach KACT.

Hernandez

&&

.SHORT TERM... /Issued 343 PM CDT Fri Sep 21 2018/
/Through Tonight/

Current radar imagery shows the heaviest activity generally along
and north of the I-20 corridor, with a few showers and thunderstorms
across Central Texas.

An uptick in convection is expected this afternoon, especially as
pockets of sunshine are providing additional instability. High-res
guidance continues to suggest additional convection during the
afternoon commute and into the evening hours. Lightning, gusty
winds, and heavy rain will be the main threats. The overall severe
threat remains low this afternoon and evening, but a brief
tornado cannot be ruled out, especially if the surface low deepens.

Heavy rainfall will remain the main threat through tonight across
North and Central Texas. There are several factors contributing
to this threat: a surface low pressure system located over West
Texas, an upper level trough, an approaching cold front, and
abundant tropical moisture from the Gulf of Mexico and the
Pacific. As the surface low continues to slide eastward towards
the region, showers and thunderstorms will increase in
coverage...and so will the potential for significant flash
flooding. WPC has placed areas along and west of the DFW
Metroplex and north towards the Red River under a high risk of
excessive rainfall through tonight. For areas south and east, a
slight to moderate risk of excessive rainfall is in place.

The 12Z sounding recorded a PWAT value of 2.09 inches, and
moisture has increased as the latest GOES Total Precipitable Water
values are measuring just over 2.2 inches. In addition to the
abundant tropical moisture, forecast soundings feature a skinny
CAPE profile, unidirectional flow, and a deep warm cloud
depth...all conducive to efficient rain producing showers and
thunderstorms. High resolution ensembles all indicate high
probabilities of QPF exceeding flash flood guidance over a good
portion of the area. Some areas along, north, and west of the DFW
Metroplex towards the Red River may see amounts as high as 6
inches tonight. A Flash Flood Watch continues through Saturday
afternoon along and north of a Temple-Ennis-Sulphur Springs line
where 2 to 4 inches of rain, with isolated higher amounts, will
be possible.

Winds will shift to the north across western Texoma in response
to the eastward movement of the surface low and the southward
movement of the cold front. Low temperatures tonight will respond
as well, with lows in the 60s across the northwest. Low temperatures
will remain in the 70s elsewhere.

Villanueva

&&

.LONG TERM... /Issued 343 PM CDT Fri Sep 21 2018/
/This Weekend Through Thursday/

Little change in the current pattern and threat for widespread and
occasionally heavy showers and a few thunderstorms through the
weekend. Associated deformation (frontogenesis aloft) and
isentropic lift associated with broad mid level shortwave across
western parts of the area and over the top of the slow-moving cold
front will allow for showers and a few embedded thunderstorms to
overspread all but the southeast part of the CWA Saturday/Saturday
night, then across far east/southeast parts of the area Sunday
into Monday with the slow eastward track of the broad mid-level
shortwave disturbance.

The airmass will remain very tropical in nature with total precipitable
water values remaining at or just above 2 inches in advance of
both the surface cold front and mid level shortwave disturbance.
As the mid level shortwave continues its slow trek eastward, the
cold front -- likely assisted by outflow processes from heavy
showers tonight appears to move to approximately a Cooper-D/FW-
Hamilton line by Saturday morning...before stalling for much of
the day Saturday, then progressing well into Central and Southeast
Texas Saturday night and Sunday. With a rich, very moist, and
rain-efficient airmass in place and focus along the cold front and
modest ascent continuing aloft, the scenario for an axis of very
heavy or torrential rainfall remains present across especially the
northwest two-thirds of the CWA, including the DFW Metroplex,
Sherman-Denison, Waco, and possibly Temple-Killeen areas.

A Flash Flood Watch -- which was extended earlier today and now
is in effect west and north Temple-Waco-Rockwall-Sulphur Springs
line -- remains in effect through midday Saturday, but depending
on actual evolution of the system and rain tonight, it's possible
the Flash Flood Watch may need to be extended even more either
spatially or temporally on Saturday morning's forecast package.
Warm rainfall processes combined with skinny CAPE and a deep moist
layer will result in a moderate-high risk of excessive rainfall,
especially from DFW north and west tonight, as 15-30 knot SSW
925mb-850mb flow feeds rich Gulf moisture north into the slow-
moving low level front. 3 to 6 inches of rainfall will be possible
along the frontal axis along and north of I-20 with isolated
amounts 8-10 inches not out of the question by midday Saturday.
These amounts would likely lead to periods of flash flooding, as
well as providing excessive run off into the headwaters of the
Brazos and Trinity main stem river basins across this area. Those
parts of the watch area south of I-20 and along/west of I-35 are
looking at more localized 2 to 4 inches with isolated amounts
greater than 5 inches Saturday into early Saturday evening as they
await more of a surface focus with the cold front this weekend.

Though there was a concern for a brief window for low-topped
supercells in the warm sector for Saturday afternoon -- this seems
to be waning due to low level flow not forecast to back all that
much or be much stronger than 10-15 knots. This could change if
the surface low over the Big Country deepens more than expected
helps back low level flow through 925mb. If that were to happen
and combine with 0-3km CAPE on the order of 150-300 J/KG over
Central Texas by Saturday afternoon, then a brief strong to
severe storm with a very low threat for an isolated tornado would
be possible. All this shift southeast Sunday and Monday with best
convective chances and isolated heavy rainfall shifting across
areas east of I-35 and particularly south of I-20.

Flow aloft will become semi-zonal the first half of next week, but
occasional weak perturbations moving across the area should help
keep very low convective chances going, along with increasing
warmth to between 85-90 degrees. Combine the humidity from
evaporation from weekend rains and it will feel very warm and
muggy outside. We're still watching the potential for a deepening
mid level longwave trough across the High Plains by Wednesday into
Thursday, with an associated cold front arriving for later in the
week. There still remains discrepancies on actually timing of the
cold front into the area amongst medium range guidance and model
ensembles, so will maintain increasing rain chances and cooler
temperatures in the 80s for the Wednesday into Thursday periods.
We'll keep refining the forecast as we get past this first, high-
impact system.

05/

&&

.UPDATE... /Issued 159 PM CDT Fri Sep 21 2018/
Overall the forecast remains in good shape, though a few changes
to QPF and the Flash Flood Watch were made just prior to noon.

Radar mosaic this afternoon revealed a large area of showers and
thunderstorms just west and north of our area. Lift should
continue to overspread from the west and will likely result in a
proliferation of additional convection. Pockets of diabatic
heating continue this afternoon as cumulus breaks up and this will
bolster low level instability values. The big missing ingredient
at this time is greater low level SRH. If winds back sufficiently as
the surface low deepens, the threat for a tornado or two may take
a noteworthy uptick. We'll continue to monitor this potential.

The primary hazard over the next 24 to 36 hours will be heavy
rain and subsequent flash flooding. The upper low should translate
eastward this afternoon and in through the day on Saturday. Most
NWP shows signs of a well-defined deformation axis near and just
north of the surface low center. Wherever this sets up, there will
likely be some strong low to mid-level frontogenetical forcing
and thus a corridor of very heavy rain. HRRR-TLE and HREF QPF
probabilities and means support an axis of 4 to 6 inches of rain
near and north of the Highway 377 corridor and this matches up
well with the conceptual model of banded precipitation just north
of the surface low. Isolated amounts of 8" of rain are not out of
the realm of possibility. One variable that may still change is
the track of the surface low. If this feature shifts northward, it
would mean a more northerly shift in the band of heavy rain. A
track farther south would mean a greater heavy rain and flash
flood risk closer to the I-20 corridor.

Regardless of the area, the most likely time frame for very heavy
rain will be tonight and into the early morning hours on
Saturday. The inherited configuration of the Flash Flood Watch
looks good, but we went ahead and expanded it a little further
south. While, some of our Central Texas counties may get shut off
from the heavier precipitation as dry air eventually protrudes
northeastward somewhere across this region, uncertainty in the
amount of dry air precludes a conservative forecast and we've
added an additional row of counties to the Flash Flood Watch.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  76  68  82  70 / 100 100  70  40  20
Waco                73  80  67  85  69 /  70  80  60  30  20
Paris               70  77  66  80  69 / 100 100  70  60  40
Denton              69  74  66  80  69 / 100 100  60  40  20
McKinney            70  76  67  81  69 / 100 100  70  50  30
Dallas              73  77  68  82  70 / 100 100  70  40  30
Terrell             73  80  70  84  70 / 100 100  70  50  30
Corsicana           73  80  69  82  69 /  70  80  70  50  30
Temple              73  80  66  84  69 /  60  70  50  30  20
Mineral Wells       69  72  64  79  66 / 100  80  60  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for TXZ091>095-
100>107-115>120-129>134-141>145-156>159.

&&

08
Hazardous weather outlook, Sep 21, 3:42 PM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
342 PM CDT Fri Sep 21 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
342 PM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered to numerous showers and a few thunderstorms are possible
across the entire region today. Heavy rainfall and flash flooding are
the primary hazards. The area most apt to see flash flooding will be
near and northwest of a Temple to Waco to Sulphur Springs line. An
additional thunderstorm hazard will be gusty downburst winds, though
a brief tornado or two cannot be ruled out this afternoon.

The flash flood risk will peak tonight into early Saturday morning,
especially for locations near and north of US Highway 377 corridor,
but all jurisdictions within the Flash Flood Watch should remain
vigilant for the potential of flash flooding later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain and thunderstorm chances will continue into Saturday, with heavy
rain possible through Saturday afternoon. Isolated thunderstorm
chances will continue off and on Sunday through much of next week.
Though severe weather is not expected, localized flooding may
continue with any additional, even localized heavier rainfall.

In addition, main stem river flooding will also linger across the
Brazos, Trinity, and Sulphur basin well after this weekend's heavier
rains taper off. Continue to monitor forecasts and statements daily
for your area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but timely reports
of flooding or flash flooding are highly appreciated.

In the hours before

Special weather statement, Sep 21, 6:48 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
648 PM CDT FRI SEP 21 2018

TXZ121-135-146-220030-
Kaufman TX-Henderson TX-Navarro TX-
648 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KAUFMAN...NORTHWESTERN
HENDERSON AND NORTHEASTERN NAVARRO COUNTIES UNTIL 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seven Points, or 10 miles west of Gun Barrel City, moving north at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kaufman, Mabank, Crandall, Seven Points, Kemp, Grays Prairie,
Cottonwood, Oak Grove and Rosser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3224 9622 3226 9643 3231 9643 3233 9638
      3233 9641 3234 9642 3233 9643 3234 9643
      3261 9645 3258 9613
TIME...MOT...LOC 2347Z 184DEG 21KT 3233 9632

JLDunn
Special weather statement, Sep 21, 7:34 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
734 PM CDT FRI SEP 21 2018

TXZ105-121-220115-
Kaufman TX-Hunt TX-
734 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUNT AND
NORTHEASTERN KAUFMAN COUNTIES UNTIL 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kaufman, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Terrell, Kaufman, West Tawakoni, Quinlan, Hawk Cove, Post Oak Bend
City and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3288 9599 3287 9598 3284 9600 3284 9608
      3269 9607 3254 9616 3259 9636 3282 9630
      3284 9630 3299 9626 3290 9597
TIME...MOT...LOC 0034Z 198DEG 27KT 3264 9623

JLDunn
Local storm report, Sep 21, 8:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
833 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      ARGYLE                  33.12N  97.18W
09/21/2018                   DENTON             TX   EMERGENCY MNGR

            EM REPORTS STRANDED CARS ON OLD ALTON RD IN ARGYLE, AS
            WELL AS WATER RESCUES ON COOPER CANYON RD.
Local storm report, Sep 21, 8:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
836 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLASH FLOOD      2 SW KRUM               33.25N  97.27W
09/21/2018                   DENTON             TX   EMERGENCY MNGR

            JACKSON RD IS CLOSED AT HICKORY CREECK SOUTHWEST OF KRUM
            DUE TO FLASH FLOODING.
Local storm report, Sep 21, 8:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
850 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FLASH FLOOD      2.5 NW KRUM             33.30N  97.28W
09/21/2018                   DENTON             TX   EMERGENCY MNGR

            HICKORY ROAD AT FM 1173 NORTHWEST OF KRUM IS CLOSED DUE
            TO WATER OVER THE ROAD.
Local storm report, Sep 21, 9:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
916 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      PLANO                   33.02N  96.72W
09/21/2018                   COLLIN             TX   BROADCAST MEDIA

            US-75 IS SHUT DOWN IN PLANO DUE TO WATER COVERING ROAD.
            SEVERAL VEHICLES ARE STRANDED.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:27 PM CDTFlash Flood WarningFWDCollin, Grayson2 hr
Sep 21, 7:34 PM CDTSpecial Weather StatementFWDKaufman41 min
Sep 21, 7:56 PM CDTFlash Flood WarningFWDDenton, Wise2 hr
Sep 21, 8:29 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant3 hr
Sep 21, 9:00 PM CDTFlash Flood WarningFWDDenton60 min
Sep 21, 9:12 PM CDTFlash Flood WarningFWDCollin, Fannin, Grayson, Hunt3 hr
Sep 21, 9:51 PM CDTFlash Flood WarningFWDDallas, Tarrant114 min
Sep 21, 9:56 PM CDTFlash Flood WarningFWDDenton, Wise4 hr
Sep 21, 10:12 PM CDTRiver Flood WarningFWDDallas18 hr
Sep 21, 10:50 PM CDTRiver Flood WarningFWDCollin64 hr
Sep 21, 11:23 PM CDTAreal Flood AdvisoryFWDJohnson2 hr
Sep 21, 11:45 PM CDTFlash Flood WarningFWDDallas, Tarrant4 hr
Sep 22, 1:44 AM CDTAreal Flood AdvisoryFWDEllis, Hill, Johnson3 hr
Sep 22, 2:01 AM CDTFlash Flood WarningFWDEllis, Johnson3 hr
Sep 22, 2:12 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Sep 22, 2:20 AM CDTRiver Flood WarningFWDCollin23 hr
Sep 22, 3:14 AM CDTFlash Flood WarningFWDDallas, Tarrant4 hr
Sep 22, 3:43 AM CDTRiver Flood WarningFWDTarrant16 hr
Sep 22, 4:59 AM CDTFlash Flood WarningFWDEllis, Johnson3 hr
Sep 22, 5:23 AM CDTAreal Flood AdvisoryFWDCollin, Denton3 hr
Sep 22, 6:07 AM CDTAreal Flood WarningFWDDallas, Tarrant6 hr
Sep 22, 7:59 AM CDTAreal Flood WarningFWDEllis, Johnson3 hr
Sep 22, 9:51 AM CDTRiver Flood WarningFWDEllis, Kaufman3 days
Sep 22, 9:51 AM CDTRiver Flood WarningFWDHenderson, Navarro7 days
Sep 22, 9:51 AM CDTRiver Flood WarningFWDNavarro55 hr
Sep 22, 10:49 AM CDTAreal Flood AdvisoryFWDDenton3 hr
Sep 22, 5:50 PM CDTAreal Flood AdvisoryFWDCollin115 min

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.